Kansas, 2024

Hail and Damaging Wind in Kansas, August 16, 2024

August 16, 2024 · NWS DDC · 10 events in 4 counties and zones

Thunderstorm clusters and a couple of better organized Supercells spread southeast across the west central Kansas region on the morning of August 16th. The primary threat observed with these storms was hail, some of which were to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorm clusters and a couple of better organized Supercells spread southeast across the west central Kansas region on the morning of August 16th. The primary threat observed with these storms was hail, some of which were to the size of golf balls. The storms began intensifying west of Scott City around 9 am, subsequently exiting the Dodge City County Warning Area around noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 4:24 AM CST, 5 hours 5 minutes earlier. Its key messages:

  • Thunderstorms are possible this morning north, with a risk for severe storms producing 2 inch hail and damaging wind this afternoon, especially in the eastern counties.
  • Additional chances for thunderstorms returning Sunday night and Monday night.
Area forecast discussion, Aug 16, 4:24 AM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
524 AM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Thunderstorms are possible this morning north, with a risk for
  severe storms producing 2 inch hail and damaging wind this
  afternoon, especially in the eastern counties.

- Additional chances for thunderstorms returning Sunday night
  and Monday night.

&&

.DISCUSSION...
Issued at 300 AM CDT Fri Aug 16 2024

The challenge for the forecast this afternoon is how the late
morning and afternoon plays out with respect to general
thunderstorm activity this morning, and then any resulting
severe storms this afternoon. Scattered high based thunderstorms
across northeast Colorado this morning may spread southeast
into west central Kansas, generally along a developing warm
front straddling the region northwest to southeast. Clouds and
early morning convection could temper the insolation over the
I-70 corridor , allowing strong differential surface heating
along and south of the boundary creating good environment for
additional severe convection in the afternoon. Ample shear for
supercells develops by mid afternoon and the HREF 0-3km SRH
increases to a broad 200-300 m2/s2 generally northeast of a
Scott City to dodge city and Greensburg line – maximizing around
Ellis-Rush and Stafford counties. This will help any high based
convection moving into the area to quickly take on supercell
characteristics, with very large hail (2 inches or larger in
diameter) becoming as much a risk as damaging wind. The
uncertainty is high with respect to convective initiation. The
HRRR trends to bring the convection from NW Kansas through the
I-70 corridor and into central Kansas before 18z (1 pm),
relegating any further convection tot he south of Kansas in the
panhandles. Other CAMS that do not present the same morning
solution of convection, allow for development in the mid to late
afternoon, presumably along the surface front anywhere between
the 283 and 83 corridor, generally north of highway 400. Those
areas being favored fro initiation while the CSU machine
learning forecasts paint the more favorable region of 15-30%
probability over the southeasternmost counties of the DDC area.

Based on the GFS and ECMWF ensemble multirun 24 hr QPF means,
the weekend still is favored to be overall hot and dry before
another chances for wetting rains Sunday night into Monday,
characterized by QPF amounts in the one to two tenths of an inch
run to run. NBM range of outcomes for Monday’s highs area the
lowest in the forecast with a 25th to 75th percentile range of
about 91 on the high side and 83 on the low side at Dodge City.
The mean high forecast trends upward from there through next
weekend to around 90 degrees.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 522 AM CDT Fri Aug 16 2024

This activity is lending a little more confidence tot he HRRR
CAMS solution for which multi runs have shown robust convection
moving across the I-70 corridor, i.e. HYS vicinity by around mid
morning (14-17z). Most of the area north of LBL is in a slight
risk for severe weather this afternoon, for which supercell
storms could make 2 inch diameter hail and damaging winds. It is
possible if this morning convection spreads an outflow boundary
far enough south however, the afternoon convective initiation
might be mitigated.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 16, 3:19 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
419 AM CDT Fri Aug 16 2024

KSZ030-031-043>046-061>066-074>081-084>090-170930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
419 AM CDT Fri Aug 16 2024 /319 AM MDT Fri Aug 16 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning (20-50%),
spreading from northwest Kansas into the I-70 to K-96 corridors,
bringing heavy rain, lightning and gusty winds from mid morning
through early afternoon. Additionally, a risk for afternoon
redevelopment with better potential for severe hail of 2 inch
diameter or greater and damaging winds. The favored severe risk
area of 15% coverage is north and east of a Scott City,
Garden City, Montezuma and Ashland line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additionally opportunity for thunderstorms are focused on Sunday
night and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected Today or Tonight, however
severe weather reports area appreciated.

In the hours before

Local storm report, Aug 16, 8:39 AM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
939 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     Hail             6 S Scott State Lake    38.60N 100.91W
08/16/2024  M1.75 Inch       Scott              KS   Law Enforcement

&&

GT
Special weather statement, Aug 16, 9:06 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1006 AM CDT Fri Aug 16 2024

KSZ046-065-066-161530-
Stafford KS-Rush KS-Pawnee KS-
1006 AM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND SOUTHEASTERN RUSH COUNTIES THROUGH 1030 AM
CDT...

At 1006 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ash Valley around 1010 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3812 9890 3816 9933 3834 9933 3838 9903
      3826 9903 3826 9888
TIME...MOT...LOC 1506Z 271DEG 25KT 3826 9924

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Aug 16, 9:13 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1013 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     Hail             2 S Manning             38.53N 100.72W
08/16/2024  E1.50 Inch       Scott              KS   Public

&&

GT
Special weather statement, Aug 16, 9:16 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1016 AM CDT Fri Aug 16 2024

KSZ044-045-161545-
Lane KS-Ness KS-
1016 AM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES THROUGH 1045 AM CDT...

At 1016 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Shields, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pendennis around 1020 AM CDT.
  Utica around 1035 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10015 3850 10015 3851 10055 3870 10060
TIME...MOT...LOC 1516Z 274DEG 27KT 3862 10042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Aug 16, 9:25 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1025 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Hail             3 SSE Amy               38.45N 100.58W
08/16/2024  E1.75 Inch       Lane               KS   Public

&&

JRJ
Local storm report, Aug 16, 9:28 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1028 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Hail             Larned                  38.18N 99.10W
08/16/2024  E1.00 Inch       Pawnee             KS   Public

            Report from mPING: Quarter (1.00 in.).

&&

GT

The radar

The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
August 16, 9:29 AM CST
Where
Scott County, 5.55 mi S of Scott State Park
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.600, -100.910

Golf ball diameter hail was reported by law enforcement.

Hail, Scott

When
August 16, 10:03 AM CST
Where
Scott County, 1.38 mi S of Manning
Measured
1.5 in hail
Reported by
Public
Coordinates
38.530, -100.720

Hail measuring 1.5 inches diameter was reported by the Public.

Hail, Lane

When
August 16, 10:10 AM CST
Where
Lane County, 2.34 mi SSE of Amy
Measured
1.75 in hail
Reported by
Public
Coordinates
38.450, -100.580

Golf ball sized hail was reported by the public.

Hail, Pawnee

When
August 16, 10:25 AM CST
Where
Pawnee County, Larned
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -99.100

Hail the size of quarters was reported by the public.

Hail, Pawnee

When
August 16, 10:25 AM CST
Where
Pawnee County, Larned
Measured
1.5 in hail
Reported by
Public
Coordinates
38.180, -99.100

Hail measuring one and one half inches in diameter was reported by the public.

Thunderstorm Wind, Pawnee

When
August 16, 10:25 AM CST
Where
Pawnee County, Larned
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.180, -99.100

A wind gust measured at 72 mph by a mesonet station in Larned.

Hail, Pawnee

When
August 16, 10:32 AM CST
Where
Pawnee County, Larned
Measured
1.75 in hail
Reported by
Public
Coordinates
38.180, -99.100

The public reported golf ball sized hail in Larned.

Hail, Pawnee

When
August 16, 10:35 AM CST
Where
Pawnee County, Larned
Measured
2.75 in hail
Reported by
Public
Coordinates
38.180, -99.100

Baseball sized hail was reported in Larned at 10:35 am.

Hail, Stafford

When
August 16, 10:47 AM CST
Where
Stafford County, 4.18 mi S of Radium
Measured
1 in hail
Reported by
Public
Coordinates
38.110, -98.890

Hail was estimated the sized of quarters by the public.

Hail, Stafford

When
August 16, 11:10 AM CST
Where
Stafford County, St John
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -98.750

Hail the size of quarters was reported by the Public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210891, 1210892, 1210893, 1210985, 1210986, 1210987, 1210988, 1210989, 1210990, 1210991.